Wisconsin, 2011

Damaging Winds and High Wind in Wisconsin, July 1, 2011

July 1, 2011 · NWS GRB · 8 events in 3 counties and zones

A cold front moved across Wisconsin Friday night (July 1st) and produced scattered severe thunderstorms. Wind gusts exceeded 60 mph downing trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front moved across Wisconsin Friday night (July 1st) and produced scattered severe thunderstorms. Wind gusts exceeded 60 mph downing trees and power lines. After the storms moved through, gusty winds persisted in the trailing showers and produced additional tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 1, 1:37 PM CST, 8 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 1:37 PM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
237 PM CDT FRI JUL 1 2011

.SYNOPSIS...SEASONABLY QUIET ONCE THE CURRENT HEAT AND HUMIDITY
EXIT THE AREA.

SEASONABLY STG BAND OF WESTERLIES WL PERSIST ACRS THE NRN CONUS
AND SRN CANADA...N OF SUBTROPICAL RIDGE ACRS THE SRN CONUS. THE
ANTICYCLONE ANCHORING THE RIDGE WL GRADUALLY SHIFT WWD INTO THE
SRN ROCKIES. THAT WL ALLOW A WEAKNESS IN THE RIDGE TO DEVELOP OVER
THE ERN CONUS. THE WEAKNESS WL ALLOW THE UPR FLOW ACRS THE FCST
AREA TO TILT WNWLY AT TIMES...LEAVING THE FCST AREA PRIMARILY
UNDER THE INFLUENCE OF WK HIGH PRESSURE.

THE PATTERN SHOULD BE A RELATIVELY QUIET ONE FOR MID-SUMMER. MAIN
CHCS OF PCPN WL COME WITH PASSAGE OF COOL FRONT TNGT...AND ANOTHER
EARLY NEXT WK. THE OVERALL PATTERN SEEMS TO FAVOR SOMEWHAT BLO
NORMAL PCPN FOR THE PERIOD AS A WHOLE. BUT ACTUAL AMNTS WL DEPEND
ON THE LCN OF DEVELOPMENT AND MVMT OF INDIVIDUAL CONVECTIVE
SYSTEMS. TEMPS SHOULD AVERAGE A LITTLE ABV NORMAL.
&&

.SHORT TERM...TNGT AND SAT. MAIN FCST EMPHASIS TO BE ON CONVECTIVE
POTENTIAL TNGT AS CDFNT MOVES INTO THE FCST AREA WITH A STG SHRTWV
MOVING NE INTO THE NRN GREAT LKS. PLENTY OF INSTABILITY IN PLACE
AHD OF THE FNT...THUS SVR RISK WL NEED TO BE LOOKED AT TNGT.

THE 19Z MSAS SFC ANALYSIS HI PRES OVER THE ERN GREAT LKS WITH A
CDFNT STRETCHED FROM NE MN SWWD TO S-CNTRL NEBRASKA. TIGHT PRES
GRADIENT BETWEEN THESE SYSTEM CAUSED WINDS TO KICK UP TDA ESP OVER
THE EAST. NEW TSTMS HAVE DEVELOPED OVER ERN SD AHD OF THE STG
SHRTWV MOVING THRU THE CNTRL PLAINS. THIS TSTM ACTIVITY IS THE
START OF THE SVR POTENTIAL LATER TNGT.

HOT/HUMID CONDITIONS ALREADY IN PLACE ACROSS NE WI...ALTHO LOW
CLDS DID MANAGE TO TEMPER MAX TEMPS A BIT NORTH AND EAST. CDFNT IS
NOT MOVING EAST TOO QUICK (WAITING FOR UPR SUPPORT)...BUT THE FNT
WL ACT AS A FOCAL POINT FOR SHWRS AND TSTMS. THE POTENT SHRTWV IS
FCST TO LIFT NE THRU MN THIS EVENING AND REACH LK SUPERIOR BY
DAYBREAK. FORCING ASSOCIATED WITH THIS FEATURE TO MAINLY BE TO OUR
NORTH AND WEST...BUT N-CNTRL WI WL BE ON THE FRINGE OF THE BETTER
FORCING. COUPLED WITH THE FNT...STG INSTABILITY...MODERATE SHEAR
AND RGT ENTRANCE RGN OF THE UPR JET...POTENTIAL DOES EXIST FOR STG
TO SVR STORMS OVER N-CNTRL WI LATER THIS EVENING INTO THE
OVERNIGHT HOURS. EVEN WITH A HIGH FREEZING LEVEL...LARGE HAIL IS
PSBL ALONG WITH DAMAGING WIND GUSTS IN BOWING LING STRUCTURES. FOR
THE REST OF NE WI...SHWR/TSTM POTENTIAL DROPS OFF AS FORCING IS
MUCH WEAKER ESP OVER E-CNTRL WI. TEMPS WL NOT DROP TOO MUCH TNGT
AS THE FROPA DOES NOT OCCUR TIL LATE...THUS EXPECT READINGS TO
RANGE FROM THE MID 60S TO LWR 70S.

MOST OF ANY LINGERING SHWR/TSTM ACTIVITY IN THE EAST SHOULD END
EARLY SAT MORNING AS THE CDFNT PUSHES FARTHER EAST. HI PRES IS
FCST TO START BUILDING TOWARD THE WRN GREAT LKS WITH SUFFICIENT
DRY AIR TO SEND DEW PTS DOWN INTO THE 50S AND 60S AND BRING A
MOSTLY SUNNY AFTERNOON. VERY MILD START TO THE DAY WL STILL ALLOW
FOR MAX TEMPS TO TOP OUT IN THE 80S.

.LONG TERM...SAT NGT THROUGH NEXT FRI. MODELS ACTUALLY IN GOOD
AGREEMENT ON THE PRIMARY WX SYSTEMS...ESPECIALLY CONSIDERING LOW
AMPLITUDE FLOW REGIME THAT IS DEVELOPING. WK SFC HIGH MOVG IN
BEHIND THE FRONT THAT WL CROSS THE AREA TNGT/EARLY SAT SHOULD KEEP
DRY WX IN PLACE FOR THE REST OF THE HOLIDAY WEEKEND. NEXT CHC OF
PCPN WL BE WITH FRONTAL SYSTEM CROSSING THE AREA TUE/TUE NGT.
MODELS IN DECENT AGREEMENT ON TIMING...BUT THAT COULD STILL CHG IN
LATER FCSTS GIVE THE ZONAL REGIME. THE GFS SEEMED TO BE PRODUCING
TOO MUCH PCPN LATER NEXT WK...AS EXPECTED ANOTHER SFC RIDGE SHOULD
BRING ANOTHER PERIOD OF QUIET WX. THE ECMWF LOOKED MORE
REASONABLE.
&&

.AVIATION...EXPECT VFR CIGS TO CONT INTO THIS EVENING...BUT LATER
TNGT SCT MVFR CIGS/VSBYS DUE TO CONVECTION EXPECTED TO MOVE BACK
INTO THE CENTRAL AND NORTH CENTRAL ROUGHLY BETWEEN 04Z AND 10Z.
MVFR CIGS MAY LINGER INTO SAT MORNING...BEFORE VFR CONDITIONS
RETURN AS HI PRES STARTS TO BUILD TOWARD THE WRN GREAT LKS.
&&

.MARINE...SCA ADVY CURRENTLY IN EFFECT AND MAY NEED TO EXTEND TO
EARLY EVENING AS WINDS ALONG THE LAKE HAVE YET TO SETTLE DOWN.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR WIZ018>021-030-031-
035>038-045-048-049.

&&

SKOWRONSKI/KALLAS
Hazardous weather outlook, Jul 1, 7:55 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
855 PM CDT FRI JUL 1 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
855 PM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM FOR VILAS...
FOREST...FLORENCE...ONEIDA...LINCOLN...LANGLADE...MARATHON AND
WOOD COUNTIES.

A SLOW MOVING COLD FRONT WILL BRING THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS ACROSS CENTRAL...NORTH CENTRAL AND
FAR NORTHEAST WISCONSIN UNTIL 2 AM. SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE. THE STORMS ARE EXPECTED TO MOVE INTO
NORTHEAST AND EAST CENTRAL WISCONSIN...BUT ARE EXPECTED TO WEAKEN
OR EVEN DISSIPATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A ROUND OR TWO OF THUNDERSTORMS WILL BE POSSIBLE SOMETIME
TUESDAY...TUESDAY NIGHT...OR WEDNESDAY. THAT IS TOO FAR INTO THE
FUTURE TO PROVIDE A MEANINGFUL ASSESSMENT OF THE SEVERE WEATHER
RISK WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS CENTRAL...NORTH CENTRAL AND FAR NORTHEAST WISCONSIN
ARE REQUESTED TO REPORT ANY WIND GUSTS OVER 40 MPH...WIND DAMAGE...
LARGE HAIL OR LOCALLY HEAVY RAIN THAT PRODUCES URBAN STREET FLOODING
OR PONDING OF WATER ON AREA HIGHWAYS.

LMZ521-522-541>543-030200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
855 PM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT WITH SOME STORMS
PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT OR WEDNESDAY. THAT
IS TOO FAR INTO THE FUTURE TO PROVIDE A MEANINGFUL ASSESSMENT OF
THE SEVERE WEATHER RISK WITH THE STORMS.

ECKBERG

In the hours before

Special weather statement, Jul 1, 4:40 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
540 PM CDT FRI JUL 1 2011

WIZ005-010-020145-
VILAS-ONEIDA-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER
540 PM CDT FRI JUL 1 2011

...HOT AND HUMID CONDITIONS ACROSS VILAS AND ONEIDA COUNTIES
LATE THIS AFTERNOON...

TEMPERATURES LATE THIS AFTERNOON ACROSS VILAS AND ONEIDA COUNTIES
WERE AROUND 90 DEGREES. THE COMBINATION OF THE HEAT AND DEW POINTS
IN THE MIDDLE 70S WERE CREATING HEAT INDICES OF 100 TO 105
DEGREES. HEAT INDICES OF 100 TO 105 DEGREES SHOULD CONTINUE
THROUGH 7 PM... THEN FALL BELOW 100 DEGREES BY 9 PM. IF YOU ARE
OUTDOOR THROUGH MID EVENING...DRINK PLENTY OF FLUIDS AND SLOW DOWN
TO AVOID HEAT EXHAUSTION OR HEAT STROKE.

ECKBERG
Special weather statement, Jul 1, 8:05 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT FRI JUL 1 2011

WIZ005-010-018-020300-
LINCOLN-ONEIDA-VILAS-
905 PM CDT FRI JUL 1 2011

...THUNDERSTORMS APPROACHING NORTH-CENTRAL WISCONSIN...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM IRON COUNTY TO TAYLOR
COUNTY...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH AND HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...         MANITOWISH WATERS...  PRESQUE ISLE...
  LAC DU FLAMBEAU...    WOODRUFF...           WILLOW RESERVOIR...
  TRIPOLI...            SPIRIT FALLS...       SAYNER...
  MINOCQUA...           HAZELHURST...         BOULDER JUNCTION...
  ARBOR VITAE...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MPC
Special weather statement, Jul 1, 8:57 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
957 PM CDT FRI JUL 1 2011

WIZ005-010>012-018-019-020400-
FLORENCE-FOREST-LANGLADE-LINCOLN-ONEIDA-VILAS-
957 PM CDT FRI JUL 1 2011

...THUNDERSTORMS MOVING OVER NORTH-CENTRAL WISCONSIN THIS EVENING...

AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 42 MILES NORTH OF
EAGLE RIVER TO 51 MILES SOUTHWEST OF RHINELANDER...MOVING EAST AT 45
MPH.  THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILLOW RESERVOIR...   TRIPOLI...            WOODRUFF...
  SPIRIT FALLS...       MINOCQUA...           HAZELHURST...
  ARBOR VITAE...        STAR LAKE...          SAYNER...
  ST GERMAIN...         LAKE TOMAHAWK...      HARSHAW...
  GOODNOW...            BRADLEY...            TOMAHAWK...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MPC
Special weather statement, Jul 1, 9:29 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1029 PM CDT FRI JUL 1 2011

WIZ010-018-030-035-020430-
LINCOLN-MARATHON-ONEIDA-WOOD-
1029 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL WISCONSIN...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTERN TAYLOR
COUNTY TO WESTERN CLARK COUNTY TO WESTERN JACKSON COUNTY...MOVING
EAST AT 45 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ABBOTSFORD BY 1055 PM CDT...
  SPENCER BY 1105 PM CDT...
  MARSHFIELD BY 1110 PM CDT...
  PITTSVILLE AND BABCOCK BY 1120 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

RDM

The radar

The La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
July 1, 10:01 PM CST
Where
Marathon County, 2 mi S of Spencer
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
44.741, -90.280

Thunderstorm winds damaged a barn south of Spencer.

Thunderstorm Wind, Marathon

When
July 1, 10:01 PM CST
Where
Marathon County, 0.69 mi S of Spencer
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.760, -90.280

Thunderstorm winds downed large trees in Spencer.

Thunderstorm Wind, Marathon

When
July 1, 10:30 PM CST
Where
Marathon County, 0.49 mi E of Schofield
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.900, -89.590

Thunderstorm winds knocked down numerous trees and power lines in the town of Schofield. One tree fell on a house.

Thunderstorm Wind, Marathon

When
July 1, 10:30 PM CST to 10:35 PM CST
Where
Marathon County, 0.69 mi S of Wausau to 0.56 mi ESE of Kelly
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.960, -89.630

A trained weather spotter reported numerous trees down in the city of Wausau. Power outages were also reported in the city. A spotter in nearby Weston measured a wind gust of 59 mph in a partially sheltered location.

Thunderstorm Wind, Wood

When
July 1, 10:35 PM CST
Where
Wood County, 1.21 mi SE of Nekoosa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.310, -89.880

The public reported that trees were blown down near the town of Nekoosa.

Thunderstorm Wind, Wood

When
July 1, 10:35 PM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.660, -90.160

A trailer was tipped over in the city of Marshfield. At least 20 trees were knocked down across Wood County.

Thunderstorm Wind, Marathon

When
July 1, 10:40 PM CST
Where
Marathon County, 5 mi SW of Rozellville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.699, -90.092

Several large tents were blown down at The Wisconsin Farm Technology Days Show Grounds in the southwest corner of Marathon County.

High Wind, Waupaca

When
July 1, 11:25 PM CST
Where
Waupaca forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Weakening showers produced a wind gust of 67 mph at New London.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324037, 335766, 324038, 324039, 324041, 324044, 324049, 335772.